Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 146, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 5, 2014, 10:11 AM CDT for 6 counties in Kansas; 4 counties in Missouri. It was in force for 49 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2014, 10:11 AM CDT (15:11 UTC)
- Expired
- Jun 5, 2014, 11:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Buchanan County, MO, Cass County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 10:51 AM CDT | TSTM WND DMG | De Soto, KS | TREE DOWN ON POWER LINES. TREE NOW ON FIRE. REPORT VIA SOCIAL MEDIA. |
| Jun 5, 10:56 AM CDT | TSTM WND GST 65 | Olathe, KS | SMALL DEBRIS ON THE GROUND. |
| Jun 5, 10:57 AM CDT | TSTM WND GST 58 | Olathe, KS | |
| Jun 5, 10:58 AM CDT | TSTM WND DMG | Olathe, KS | NUMEROUS POWER LINES DOWN ACROSS JOHNSON COUNTY KS. |
| Jun 5, 11:04 AM CDT | TSTM WND DMG | 3 Nw Linwood, KS | POWER LINES DOWN AT 214TH AND CANTRELL. CORRECTED. |
| Jun 5, 11:04 AM CDT | NON-TSTM WND DMG | 3 Nw Linwood, KS | POWER LINES DOWN AT 214TH AND CANTRELL |
| Jun 5, 11:07 AM CDT | TSTM WND GST 60 | 4 Nw Gladstone, MO | NPR WENT OFF THE AIR AT SAME TIME. |
| Jun 5, 11:10 AM CDT | TSTM WND DMG | 3 N Edwardsville, KS | SHINGLE DAMAGE BY THE LEGENDS SHOPPING CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 8:07 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
498
WUUS53 KEAX 051511
SVREAX
KSC005-043-091-103-121-209-MOC021-037-095-165-051600-
/O.NEW.KEAX.SV.W.0146.140605T1511Z-140605T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1011 AM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
JOHNSON COUNTY IN EAST CENTRAL KANSAS...
LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
WYANDOTTE COUNTY IN NORTHEAST KANSAS...
BUCHANAN COUNTY IN NORTHWEST MISSOURI...
NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
PLATTE COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 1100 AM CDT
* AT 1009 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EFFINGHAM TO WELLSVILLE...AND MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TONGANOXIE...SPRING HILL...GARDNER...DE SOTO...ATCHISON...
BASEHOR...OLATHE...BONNER SPRINGS...SHAWNEE...LANSING...
LEAVENWORTH...EDWARDSVILLE...BELTON...LENEXA...LAKE QUIVIRA...
WESTON...GRANDVIEW...OVERLAND PARK...LEAWOOD AND PRAIRIE VILLAGE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 4.
I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 39...70 TO 83.
I-29 BETWEEN MILE MARKERS 3 AND 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3962 9557 3975 9470 3928 9460 3911 9461
3912 9456 3877 9449 3866 9507 3898 9506
3895 9508 3898 9516 3896 9519 3941 9519
3942 9552 3955 9558
TIME...MOT...LOC 1511Z 216DEG 30KT 3953 9530 3871 9498
HAIL...<.75IN
WIND...60MPH
$$
AEP3 follow-up statements
591
WWUS53 KEAX 051522
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1022 AM CDT THU JUN 5 2014
KSC005-043-091-103-121-209-MOC021-037-095-165-051600-
/O.CON.KEAX.SV.W.0146.000000T0000Z-140605T1600Z/
MIAMI KS-LEAVENWORTH KS-JOHNSON KS-WYANDOTTE KS-ATCHISON KS-
DONIPHAN KS-BUCHANAN MO-CASS MO-JACKSON MO-PLATTE MO-
1022 AM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JOHNSON AND
NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN
DONIPHAN...ATCHISON...WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND BUCHANAN COUNTY IN NORTHWEST MISSOURI...AND PLATTE...
SOUTHWESTERN JACKSON AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL
MISSOURI UNTIL 1100 AM CDT...
AT 1018 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LANCASTER TO EDGERTON...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SPRING HILL...GARDNER...TONGANOXIE...BELTON...OLATHE...GRANDVIEW...DE
SOTO...LENEXA...ATCHISON...BASEHOR...BONNER SPRINGS...SHAWNEE...
LANSING...LEAVENWORTH...EDWARDSVILLE...LAKE QUIVIRA...WESTON...
MERRIAM...OVERLAND PARK AND MISSION.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 4.
I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 39...70 TO 83.
I-29 BETWEEN MILE MARKERS 3 AND 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3962 9557 3975 9470 3928 9460 3911 9461
3912 9456 3877 9449 3866 9507 3898 9506
3895 9508 3898 9516 3896 9519 3941 9519
3942 9552 3955 9558
TIME...MOT...LOC 1521Z 216DEG 30KT 3960 9534 3875 9500
HAIL...<.75IN
WIND...60MPH
$$
AEP334
WWUS53 KEAX 051532
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 AM CDT THU JUN 5 2014
KSC005-043-091-103-121-209-MOC021-037-095-165-051600-
/O.CON.KEAX.SV.W.0146.000000T0000Z-140605T1600Z/
MIAMI KS-LEAVENWORTH KS-JOHNSON KS-WYANDOTTE KS-ATCHISON KS-
DONIPHAN KS-BUCHANAN MO-CASS MO-JACKSON MO-PLATTE MO-
1032 AM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JOHNSON AND
NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN
DONIPHAN...ATCHISON...WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND BUCHANAN COUNTY IN NORTHWEST MISSOURI...AND PLATTE...
SOUTHWESTERN JACKSON AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL
MISSOURI UNTIL 1100 AM CDT...
AT 1028 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF LANCASTER TO GARDNER...AND MOVING
NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DE SOTO...ATCHISON...OLATHE...BASEHOR...BONNER SPRINGS...BELTON...
SHAWNEE...LANSING...LEAVENWORTH...EDWARDSVILLE...LENEXA...LAKE
QUIVIRA...WESTON...GRANDVIEW...MERRIAM...OVERLAND PARK...MISSION...
PLATTE CITY...PRAIRIE VILLAGE AND FAIRWAY.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 4.
I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 39...70 TO 83.
I-29 BETWEEN MILE MARKERS 3 AND 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3962 9557 3975 9470 3928 9460 3911 9461
3912 9456 3877 9449 3866 9507 3898 9506
3895 9508 3898 9516 3896 9519 3941 9519
3942 9552 3955 9558
TIME...MOT...LOC 1532Z 216DEG 30KT 3967 9527 3882 9493
HAIL...<.75IN
WIND...60MPH
$$
AEP361
WWUS53 KEAX 051540
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 AM CDT THU JUN 5 2014
KSC005-043-091-103-121-209-MOC021-037-095-165-051600-
/O.CON.KEAX.SV.W.0146.000000T0000Z-140605T1600Z/
MIAMI KS-LEAVENWORTH KS-JOHNSON KS-WYANDOTTE KS-ATCHISON KS-
DONIPHAN KS-BUCHANAN MO-CASS MO-JACKSON MO-PLATTE MO-
1040 AM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JOHNSON AND
NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN
DONIPHAN...ATCHISON...WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST
KANSAS...AND BUCHANAN COUNTY IN NORTHWEST MISSOURI...AND PLATTE...
SOUTHWESTERN JACKSON AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL
MISSOURI UNTIL 1100 AM CDT...
AT 1033 AM...LOCAL EMERGENCY MANAGEMENT REPORTED A 60 MPH WIND GUST
IN DENTON.
AT 1037 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DENTON TO GARDNER...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATCHISON...OLATHE...BASEHOR...BONNER SPRINGS...BELTON...SHAWNEE...
LANSING...LEAVENWORTH...EDWARDSVILLE...LENEXA...LAKE QUIVIRA...
GRANDVIEW...WESTON...MERRIAM...OVERLAND PARK...MISSION...PLATTE
CITY...PRAIRIE VILLAGE...FAIRWAY AND MISSION HILLS.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 4.
I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
I-635 BETWEEN MILE MARKERS 0 AND 12.
I-435 LOOP FROM MILE MARKERS 0 TO 39...70 TO 83.
I-29 BETWEEN MILE MARKERS 3 AND 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3962 9557 3975 9470 3928 9460 3911 9461
3912 9456 3877 9449 3866 9507 3898 9506
3895 9508 3898 9516 3896 9519 3941 9519
3942 9552 3955 9558
TIME...MOT...LOC 1540Z 216DEG 30KT 3972 9522 3887 9488
HAIL...<.75IN
WIND...60MPH
$$
AEPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:29 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jun 5, 6:29 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 629 AM CDT Thu Jun 5 2014 .DISCUSSION... Issued at 322 AM CDT THU JUN 5 2014 A small but potent shortwave tracking into the central High Plains is already spawning a large convective complex over western KS where it is interacting with a quasi-stationary front. This boundary is clearly evident just looking at radar where a line of storms is erupting between Dodge City and Hays, and stretches east-southeast to near Wichita and into southwest Missouri. This large complex of thunderstorms is likely to continue spreading east-southeast into southeast Kansas through the morning and should generally stay along and just south of the boundary. This should keep the focus for the strongest storms just to the southeast of the forecast area, although there are some indications the front could nudge a bit further north toward the Iola area later this morning. There is also some elevated instability to the north of the front which could allow a few strong thunderstorms to reach as far north as Paola and Butler, but this instability will drop off fairly rapidly to the northeast of this line so that strong storms should have a hard time making it much further northeast than this. The primary threat for these locations would be hail up to the size of quarters, with the elevated nature of these storms preventing much of a wind threat. Will also need to watch for heavy rain but most of this should stay closer to the boundary to our south. Stratiform rain will likely overspread areas further north toward I-70 through the morning, and could reach as far north as northern Missouri. Subsidence behind this morning's MCS should keep the remainder of the afternoon generally dry for most areas. Another wave will approach the region late tonight with another round of showers and thunderstorms possible as far north as the Missouri River. The surface front will still lie across southern parts of Kansas and Missouri through this time so any strong overnight storms or widespread heavy rain should remain south of the area. A continuous flow of weak mid-level impulses on Friday will maintain chances for scattered showers and thunderstorms through the day, mainly to the south of the Missouri River. A stronger wave ejecting out of the Plains Friday night is likely to bring another convective system spreading across Kansas overnight into early Saturday morning. Instability and shear parameters favor a track south of the forecast area for any severe activity, but rain and storms could still reach well into northern parts of Kansas and Missouri and could bring locally heavy rain to the area. Depending on how quickly this activity can clear out, there could be a second round of storms Saturday afternoon as the main wave moves through. Some of these could be strong, especially south of the Missouri River. A continued active quasi-zonal pattern looks to continue into early next week with each day bringing a chance for more showers and thunderstorms. Details with any embedded shortwaves in this pattern are indiscernible this far out so can only paint a broad 20 to 30 percent chance for storms each afternoon through the middle of the week. For now no major waves are evident that would bring widespread heavy rains or severe weather. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 1129 AM CDT THU JUN 5 2014 Thunderstorm complex over central KS will take a southeastward turn so that the severe storms will stay well south of the KC area, however occasional rain and embedded storms will still overspread the region over the next few hours. The threat for high winds with this activity will be low for KC. Could see additional showers or storms later today, but current thinking is that sinking motion behind this thunderstorm complex will prevent enough precip to warrant any mention in the TAFs. Overnight looks to be a repeat of IFR ceilings. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Hawblitzel AVIATION...Hawblitzel
Hazardous weather outlook, Jun 4, 3:25 PM CDT, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 325 PM CDT WED JUN 4 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-052030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 325 PM CDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS ROUNDS OF THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 10:58 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 47 min |
| Jun 5, 5:12 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 29 hr |
| Jun 5, 11:45 AM CDT | Special Weather Statement | EAX | Carroll, Cass, Clay, Jackson, Johnson, Lafayette and 1 more | 60 min |
| Jun 5, 4:18 PM CDT | Areal Flood Warning | EAX | Linn, Sullivan | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.